Iowa, 2018Hail and Damaging Winds in Iowa, August 28 to 29, 2018
August 28 to 29, 2018 · NWS DMX · 60 events in 17 counties and zones
An eventful day played out across Iowa, carried out in two parts. First was a wave of strong to severe storms during the morning hours across much of northern Iowa, followed by a subsequent wave of storms across southern Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $621,000
- Crop damage
- $100,000
- Events
- 60
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An eventful day played out across Iowa, carried out in two parts. First was a wave of strong to severe storms during the morning hours across much of northern Iowa, followed by a subsequent wave of storms across southern Iowa. Respectively, the storms produced primarily severe hail and then severe winds and heavy rainfall.
Environmentally, the setup was relatively prime for organized convection and to a degree, training storms. A relatively stationary front (slowly drifting southward later in the day) laid across Iowa from southwest to northeast throughout the day on the 28th. On the warm side of the boundary, MUCAPE values were in excess of 2000 J/kg already early in the morning, growing to 3000-4000 J/kg by the afternoon. Other supporting factors for organized convection were present as well, including 40 to 50+ kts of effective bulk shear, hail CAPE in excess of 600 J/kg (especially in the morning round), and effective storm relative helicity around or in excess of 200 m2/s2. Understandably, composite indices such as the significant hail parameter and the supercell composite parameter returned values that raised concerns for severe weather potential.
At the end of the day, reports were split into two distinct areas. The first was large hail over northern Iowa with the early morning convection, followed by damaging winds and heavy rainfall with the afternoon and evening convection over southern Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 27, 10:26 PM CST, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 27, 10:26 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1126 PM CDT Mon Aug 27 2018
.DISCUSSION.../Tonight through Monday/
Issued at 253 PM CDT Mon Aug 27 2018
Active weather pattern through much of the forecast period.
Initial concerns for severe weather are focused on the remainder
of today over northern Iowa later this afternoon and into the
early evening then again over the southeast Tuesday. Another
strong short wave is lifting northeast through central Nebraska
this afternoon with thunderstorms developing over northwest Iowa
and into northeast Nebraska/southeast South Dakota. The storms are
continuing to strengthen as the boundary layer continues to
destabilize. A trough axis precedes the upper level system
through northwest Iowa and into western Minnesota and will be the
focus for stronger instability and destabilization as the upper
level support arrives. Effective deep layer shear across the north
is supportive of organized and sustained updrafts and certainly
some supercell structures. Large hail, damaging winds and a few
tornadoes are all possible over the far north between 3-8 pm today
with the initial supercell structures before then entire system
grows upscale as it lifts into Minnesota and Wisconsin.
The remainder of the evening is expected to be quiet until late
tonight into early Tuesday as the primary cold front enters the
state across the north. Much of the northern activity will be post
surface frontal. Also a few storms will be possible over the south
through the warm advection zone. Expect strong instability to
develop over southern/southeast Iowa by the afternoon assuming the
area does not become contaminated by convective debris, which it
shouldn't with deep layer flow from the southwest. Supercell
development could once again occur with an attendant very large
hail, damaging wind and isolated tornado threat.
The boundary will move south by late Tuesday night then high
pressure will arrive for Wednesday. Wednesday will be cool with
highs in the low to mid 70s. The active pattern arrives Thursday
night as a strong upper level westerlies develop and persist
through the weekend. This flow will help keep a boundary lingering
in the area. There does appear to have some severe weather
potential and potential more so a heavy rain threat. There are
hints of MCS development Friday night that could develop into a
damaging wind threat but a bit too far out at this point to narrow
focus to overall evolution during this period as overnight cold
pools will impact next day potential.
&&
.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1126 PM CDT Mon Aug 27 2018
Minor changes from previous package. Main area of forcing
/isentropic lift just east of KMCW now with some potential for a
few back-building cells overnight. Another wave approaching from
South Dakota will provide additional support for scattered storms
from 08-14z across the north sites KMCW/KFOD. As main wave and
front begins to cross area from 16z through 03z will expect to see
increasing coverage of storms - especially from 18 through 03z
along with cigs dropping to MVFR/IFR along the frontal zone. Have
brought most sites into categorical thunder aft 18z with vicinity
prior. Some MVFR br also expected through 14z. /rev
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Donavon
AVIATION...REV
Hazardous weather outlook, Aug 27, 2:23 PM CST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
323 PM CDT Mon Aug 27 2018
IAZ004>007-015>017-023>028-033>039-282030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-
323 PM CDT Mon Aug 27 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Strong to severe thunderstorms are forecast over northern Iowa
through the evening hours. The primary threats are damaging winds
and large hail, but an isolated tornado or two cannot be ruled
out. The greatest severe threat remains along and north of Highway
20.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorms are again possible Tuesday into Tuesday night. A
strong storm may be possible with gusty winds and small hail.
Another chance for storms arrives late Thursday night into Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters are likely to be needed through the evening and again on
Tuesday.
IAZ044>050-057>062-070>075-081>086-092>097-282030-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
323 PM CDT Mon Aug 27 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Widespread thunderstorms are anticipated on Tuesday into Tuesday
night. Some strong to possibly severe storms remain possible with
the primary threats of hail, damaging winds, and even a tornado
or two. The location of greatest severe threat is in the southeast
portions of Iowa.
More storms are possible Friday into Saturday. However, the
severe potential remains uncertain at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters might be needed on Tuesday.
KLP
Event by event
22 heavy rain, 21 thunderstorm wind, 17 hail. Local standard time, as filed.
Heavy Rain, Wapello
- When
- August 28, 12:00 AM CST to August 29, 12:00 AM CST
- Where
- Wapello County, 0.69 mi N of (Otm)ottumwa Indstrl
- Reported by
- ASOS
- Coordinates
- 41.110, -92.450
Ottumwa Regional Airport ASOS recorded heavy rainfall of 4.07 inches over the last 24 hours.
Heavy Rain, Davis
- When
- August 28, 4:00 AM CST to August 29, 4:00 AM CST
- Where
- Davis County, 1.73 mi SW of Bloomfield Arpt
- Reported by
- CoCoRaHS
- Coordinates
- 40.710, -92.440
CoCoRaHS observer recorded heavy rainfall of 2.04 inches over the last 24 hours.
Heavy Rain, Webster
- When
- August 28, 4:00 AM CST to August 29, 4:00 AM CST
- Where
- Webster County, 2.95 mi NNE of Tara
- Reported by
- CoCoRaHS
- Coordinates
- 42.540, -94.280
CoCoRaHS observer recorded heavy rainfall of 2.43 inches over the last 24 hours.
Heavy Rain, Davis
- When
- August 28, 5:00 AM CST to August 29, 5:00 AM CST
- Where
- Davis County, 2.96 mi NNW of Pulaski
- Reported by
- CoCoRaHS
- Coordinates
- 40.740, -92.290
CoCoRaHS observer recorded heavy rainfall of 2.08 inches over the last 24 hours.
Hail, Palo Alto
- When
- August 28, 5:38 AM CST
- Where
- Palo Alto County, 1.71 mi SE of Ayrshire
- Measured
- 3 in hail
- Property damage
- $50,000
- Reported by
- Social Media
- Coordinates
- 43.010, -94.830
Public reported up to around baseball or larger sized hail. Time estimated from radar.
Heavy Rain, Wapello
- When
- August 28, 5:45 AM CST to August 29, 5:45 AM CST
- Where
- Wapello County, 1.25 mi WSW of Dahlonega
- Reported by
- CoCoRaHS
- Coordinates
- 41.040, -92.390
CoCoRaHS observer recorded heavy rainfall of 3.50 inches over the last 24 hours.
Heavy Rain, Wapello
- When
- August 28, 5:53 AM CST to August 29, 5:53 AM CST
- Where
- Wapello County, 0.69 mi N of (Otm)ottumwa Indstrl
- Reported by
- ASOS
- Coordinates
- 41.110, -92.450
Ottumwa Regional Airport ASOS recorded heavy rainfall of 4.19 inches over the last 24 hours.
Hail, Pocahontas
- When
- August 28, 5:58 AM CST
- Where
- Pocahontas County, 2.13 mi NNE of Plover
- Measured
- 2.75 in hail
- Property damage
- $20,000
- Reported by
- Social Media
- Coordinates
- 42.910, -94.620
Public reported baseball sized hail. Time estimated from radar.
Heavy Rain, Davis
- When
- August 28, 6:00 AM CST to August 29, 6:00 AM CST
- Where
- Davis County, 0.69 mi N of Savannah
- Reported by
- CoCoRaHS
- Coordinates
- 40.630, -92.450
CoCoRaHS observer recorded heavy rainfall of 3.46 inches over the last 24 hours.
Heavy Rain, Davis
- When
- August 28, 6:00 AM CST to August 29, 6:00 AM CST
- Where
- Davis County, 4.21 mi ESE of Pulaski
- Reported by
- CoCoRaHS
- Coordinates
- 40.670, -92.200
CoCoRaHS observer recorded heavy rainfall of 3.00 inches over the last 24 hours.
Heavy Rain, Davis
- When
- August 28, 6:00 AM CST to August 29, 6:00 AM CST
- Where
- Davis County, 2.96 mi SSW of Bloomfield Arpt
- Reported by
- CoCoRaHS
- Coordinates
- 40.690, -92.440
CoCoRaHS observer recorded heavy rainfall of 2.50 inches over the last 24 hours.
Heavy Rain, Monroe
- When
- August 28, 6:00 AM CST to August 29, 6:00 AM CST
- Where
- Monroe County, 2.6 mi W of Avery
- Reported by
- COOP Observer
- Coordinates
- 41.070, -92.780
Coop observer recorded heavy rainfall of 2.20 inches over the last 24 hours.
Heavy Rain, Wapello
- When
- August 28, 6:00 AM CST to August 29, 6:00 AM CST
- Where
- Wapello County, 1.25 mi WNW of Eldon
- Reported by
- CoCoRaHS
- Coordinates
- 40.930, -92.190
CoCoRaHS observer recorded heavy rainfall of 2.18 inches over the last 24 hours.
Hail, Palo Alto
- When
- August 28, 6:12 AM CST
- Where
- Palo Alto County, 0.69 mi S of West Bend
- Measured
- 2.75 in hail
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 42.960, -94.450
Emergency manager reported windows broken on houses and cars by hail. This is a delayed report and time estimated from radar.
Heavy Rain, Wapello
- When
- August 28, 6:22 AM CST to August 29, 6:22 AM CST
- Where
- Wapello County, 1.48 mi NNE of Blakesburg Arpt
- Reported by
- CoCoRaHS
- Coordinates
- 41.000, -92.570
CoCoRaHS observer recorded heavy rainfall of 3.92 inches over the last 24 hours.
Hail, Kossuth
- When
- August 28, 6:40 AM CST
- Where
- Kossuth County, 0.86 mi NE of Wesley
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.090, -93.990
Public reported quarter to golf ball sized hail.
Hail, Kossuth
- When
- August 28, 6:55 AM CST
- Where
- Kossuth County, 0.86 mi NE of Wesley
- Measured
- 2.5 in hail
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 43.090, -93.990
Trained spotter reported tennis ball sized hail.
Hail, Hancock
- When
- August 28, 6:56 AM CST
- Where
- Hancock County, 0.51 mi W of Kanawha
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 42.930, -93.790
Public reported, through local media, golf ball sized hail. Time estimated from radar.
Heavy Rain, Davis
- When
- August 28, 7:00 AM CST to August 29, 7:00 AM CST
- Where
- Davis County, 6.97 mi SSE of Pulaski
- Reported by
- CoCoRaHS
- Coordinates
- 40.610, -92.210
CoCoRaHS observer recorded heavy rainfall of 3.41 inches over the last 24 hours.
Heavy Rain, Webster
- When
- August 28, 7:00 AM CST to August 29, 7:00 AM CST
- Where
- Webster County, 1.23 mi NW of Ft Dodge
- Reported by
- COOP Observer
- Coordinates
- 42.510, -94.200
Coop observer recorded heavy rainfall of 2.40 inches over the last 24 hours.
Hail, Hancock
- When
- August 28, 7:06 AM CST
- Where
- Hancock County, 1.01 mi E of Garner
- Measured
- 3 in hail
- Property damage
- $25,000
- Reported by
- Social Media
- Coordinates
- 43.100, -93.600
Public reported, through local media, hail larger than baseball in size. Time estimated from radar.
Hail, Hancock
- When
- August 28, 7:10 AM CST
- Where
- Hancock County, 1.01 mi E of Garner
- Measured
- 2 in hail
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 43.100, -93.600
Public reported hail around ping pong ball in size.
Thunderstorm Wind, Cerro Gordo
- When
- August 28, 7:19 AM CST
- Where
- Cerro Gordo County, Thornton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.950, -93.380
Law enforcement reported a tree downed onto a house in Thornton. Time and location estimated from radar.
Thunderstorm Wind, Cerro Gordo
- When
- August 28, 7:21 AM CST
- Where
- Cerro Gordo County, 1.67 mi ESE of Thornton
- Measured
- 56 kt (64 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 42.940, -93.350
Law enforcement reported a semi-truck blown over by winds on Interstate 35. One individual was transported to the hospital. Time estimated from radar.
Heavy Rain, Lucas
- When
- August 28, 8:45 AM CST to August 29, 8:45 AM CST
- Where
- Lucas County, 3.75 mi WSW of Russell
- Reported by
- Mesonet
- Coordinates
- 40.950, -93.260
Mesonet station recorded heavy rainfall of 2.02 inches over the last 24 hours.
Heavy Rain, Decatur
- When
- August 28, 9:00 AM CST to August 29, 9:00 AM CST
- Where
- Decatur County, 0.87 mi NW of Davis City
- Reported by
- Mesonet
- Coordinates
- 40.640, -93.810
Mesonet station recorded heavy rainfall of 2.06 inches over the last 24 hours.
Heavy Rain, Webster
- When
- August 28, 9:15 AM CST to 5:45 PM CST
- Where
- Webster County, 4.8 mi ENE of Dayton
- Reported by
- Trained Spotter
- Coordinates
- 42.290, -93.980
Trained spotter reported heavy rainfall of 2.25 inches from the afternoon storms.
Heavy Rain, Wapello
- When
- August 28, 9:20 AM CST to August 29, 9:20 AM CST
- Where
- Wapello County, 0.87 mi SW of Ottumwa
- Reported by
- Mesonet
- Coordinates
- 41.010, -92.410
Mesonet station recorded heavy rainfall of 2.06 inches over the last 24 hours.
Heavy Rain, Wapello
- When
- August 28, 9:25 AM CST to August 29, 9:25 AM CST
- Where
- Wapello County, 0.69 mi N of Ottumwa
- Reported by
- Mesonet
- Coordinates
- 41.030, -92.400
Mesonet station recorded heavy rainfall of 2.45 inches over the last 24 hours.
Heavy Rain, Wapello
- When
- August 28, 9:29 AM CST to August 29, 9:29 AM CST
- Where
- Wapello County, 2.09 mi NE of Rutledge
- Reported by
- Mesonet
- Coordinates
- 41.000, -92.440
Mesonet station recorded heavy rainfall of 3.19 inches over the last 24 hours.
Heavy Rain, Wapello
- When
- August 28, 10:00 AM CST to 8:30 PM CST
- Where
- Wapello County, 1.48 mi NNE of Blakesburg Arpt
- Reported by
- Trained Spotter
- Coordinates
- 41.000, -92.570
Trained spotter reported heavy rainfall of 2.71 inches so far today. Report came via social media.
Heavy Rain, Wapello
- When
- August 28, 10:00 AM CST to August 29, 1:30 AM CST
- Where
- Wapello County, 2.6 mi NE of Agency
- Reported by
- Trained Spotter
- Coordinates
- 41.010, -92.340
Trained spotter reported heavy rainfall of 2.10 inches.
Hail, Adair
- When
- August 28, 10:10 AM CST to 10:14 AM CST
- Where
- Adair County, 0.69 mi S of Arbor Hill
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.360, -94.320
Amateur radio operator reported around 4 minutes of time to penny sized hail.
Hail, Boone
- When
- August 28, 10:33 AM CST to 10:36 AM CST
- Where
- Boone County, 3.71 mi SW of Luther
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.940, -94.010
Trained spotter reported 3 minutes of dime to quarter sized hail.
Hail, Wright
- When
- August 28, 11:40 AM CST
- Where
- Wright County, Clarion
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.730, -93.730
Hail, Franklin
- When
- August 28, 11:55 AM CST
- Where
- Franklin County, 0.69 mi S of Latimer
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.760, -93.370
Trained spotter reported quarter sized hail on the north side of Latimer at about 1255 pm.
Hail, Pocahontas
- When
- August 28, 12:09 PM CST
- Where
- Pocahontas County, 1.23 mi NW of Fonda
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 42.590, -94.850
Public reported golf ball sized hail.
Hail, Pocahontas
- When
- August 28, 12:20 PM CST
- Where
- Pocahontas County, 1.02 mi W of Fonda
- Measured
- 1.25 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.580, -94.850
Trained spotter reported half dollar sized hail.
Hail, Pocahontas
- When
- August 28, 12:27 PM CST
- Where
- Pocahontas County, Pocahontas
- Measured
- 2 in hail
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 42.730, -94.670
Public reported, relayed by local media, hail around 2 inches in diameter. Time and location estimated from radar and this is a delayed report.
Hail, Pocahontas
- When
- August 28, 12:30 PM CST
- Where
- Pocahontas County, 0.69 mi N of Pocahontas
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 42.740, -94.670
Public reported quarter sized hail.
Hail, Pocahontas
- When
- August 28, 12:40 PM CST
- Where
- Pocahontas County, 1.23 mi NW of Fonda
- Measured
- 1.75 in hail
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 42.590, -94.850
Public reported golf ball sized hail.
Thunderstorm Wind, Marion
- When
- August 28, 3:36 PM CST
- Where
- Marion County, 2.19 mi WSW of Knoxville Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 41.290, -93.160
Emergency manager reported several tree limbs and power lines down. Time estimated from radar.
Thunderstorm Wind, Marion
- When
- August 28, 3:37 PM CST
- Where
- Marion County, 0.52 mi W of Knoxville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 41.320, -93.110
Emergency manager reported several trees and power lines down throughout town. Time estimated from radar.
Thunderstorm Wind, Marion
- When
- August 28, 3:39 PM CST
- Where
- Marion County, 2.81 mi S of Knoxville Arpt
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 41.260, -93.110
A large egg laying building was destroyed south of Knoxville along Highway 14. The storm moved the south end of the building roughly 40 feet off of its foundation. The walls were anchored into the concrete floor. Time estimated from radar.
Thunderstorm Wind, Marion
- When
- August 28, 3:48 PM CST
- Where
- Marion County, 0.86 mi SE of Pella
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 41.410, -92.920
Large 1 to 2 foot diameter tree branch blown between two homes. Report relayed from KNIA/KRLS radio.
Thunderstorm Wind, Marion
- When
- August 28, 3:48 PM CST
- Where
- Marion County, 0.91 mi E of Pella
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 41.420, -92.912
KNIA/KRLS Radio reported, via social media, several large trees snapped on the Pella Golf and Country Club. Power lines were also reported down throughout Pella.
Thunderstorm Wind, Marion
- When
- August 28, 3:49 PM CST
- Where
- Marion County, 2.19 mi WSW of Pershing
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 41.260, -93.060
Emergency manager reported several trees and power lines down south of Knoxville. Two trailers were also blown over. Time estimated from radar.
Thunderstorm Wind, Marion
- When
- August 28, 3:50 PM CST
- Where
- Marion County, 1.25 mi WNW of Pershing
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.280, -93.040
Emergency manager reported that one residence had about 300 square feet of shingles blown off their roof.
Thunderstorm Wind, Marion
- When
- August 28, 3:52 PM CST
- Where
- Marion County, 1.04 mi W of Flagler
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.320, -93.040
Emergency manager reported power lines and several tree limbs down. Time estimated from radar.
Thunderstorm Wind, Decatur
- When
- August 28, 3:58 PM CST
- Where
- Decatur County, 1.48 mi SSW of Garden Grove
- Measured
- 61 kt (70 mph) estimated gust
- Crop damage
- $100,000
- Reported by
- Social Media
- Coordinates
- 40.800, -93.610
Public reported that a large section of mature sweet corn was completely flattened. Time estimated from radar.
Thunderstorm Wind, Marion
- When
- August 28, 4:02 PM CST
- Where
- Marion County, 0.86 mi SE of Tracy
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 41.270, -92.870
Emergency manager reported that a large tree fell on a residence, causing significant damage to the roof and interior rooms. Time estimated from radar.
Thunderstorm Wind, Mahaska
- When
- August 28, 4:09 PM CST
- Where
- Mahaska County, 1.04 mi E of New Sharon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.470, -92.650
Law enforcement reported a large tree limb covering Market Street and several smaller limbs down around town. Time estimated from radar.
Thunderstorm Wind, Mahaska
- When
- August 28, 4:18 PM CST
- Where
- Mahaska County, 1.7 mi WSW of Indianapolis
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.390, -92.460
Law enforcement reported 2 to 3 large trees down. Time estimated by radar.
Thunderstorm Wind, Monroe
- When
- August 28, 4:20 PM CST
- Where
- Monroe County, 1.04 mi E of Albia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.030, -92.800
Trained spotter reported up to 60 mph wind gusts, with small tree branches down.
Thunderstorm Wind, Mahaska
- When
- August 28, 4:22 PM CST
- Where
- Mahaska County, 0.83 mi ESE of Oskaloosa
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.297, -92.635
Law enforcement reported a large tree down blocking the road near the intersection of N 9th Street and B Ave East. Time estimated from radar.
Thunderstorm Wind, Wapello
- When
- August 28, 4:35 PM CST
- Where
- Wapello County, 0.87 mi NE of (Otm)ottumwa Indstrl
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.110, -92.440
Ottumwa Regional Airport ASOS recorded a 68 mph wind gust.
Thunderstorm Wind, Wapello
- When
- August 28, 4:40 PM CST
- Where
- Wapello County, 2.48 mi SSE of (Otm)ottumwa Indstrl
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.069, -92.426
Large, tall tree roughly 2 feet in diameter knocked over. This is a delayed report and time estimated from radar.
Thunderstorm Wind, Wapello
- When
- August 28, 5:10 PM CST
- Where
- Wapello County, 2.94 mi NE of Blakesburg
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 40.960, -92.640
Trained spotter reported that the small town of Blakesburg had a lot of tree damage, including several trees falling on houses. Extent of damage was unknown at the time. Report came via social media.
Thunderstorm Wind, Wapello
- When
- August 28, 5:10 PM CST
- Where
- Wapello County, 4 mi NE of Blakesburg
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 40.971, -92.626
Trained spotter reported 60 to 70 mph wind gusts. Several large trees and 2 to 6 inch diameter tree limbs were down as a result. Report came in via social media.
Thunderstorm Wind, Wapello
- When
- August 28, 5:35 PM CST
- Where
- Wapello County, 2.2 mi ENE of Rutledge
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 40.990, -92.430
Public reported, via the mPING app, 3 inch tree limbs and power poles broken.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 28 to 31, 20188 deaths · 6 events
- Tornadoes and Flash Flooding in Wisconsin, August 28 to 31, 2018$20 million · EF2 · 36 events
- Hail and Damaging Winds in Missouri, August 28, 20181 death · $60,000 · 1.25 in hail · 23 events
- Heat in Maryland, August 28, 20181 death · 8 events
- Heat in New York, August 28, 20181 death · 1 event
- Flooding and Hail in Wisconsin, August 28 to 31, 2018$7.6 million · 1 in hail · 10 events
- Tornadoes and Damaging Winds in Michigan, August 28, 2018$1.1 million · EF1 · 13 events
- Tornadoes and Damaging Winds in Michigan, August 28, 2018$734,000 · EF1 · 19 events
- Damaging Winds in Michigan, August 28, 20181 injured · $1.3 million · 70 kt wind · 8 events
- Tornadoes and Flash Flood in Wisconsin, August 28, 2018$97,000 · EF1 · 16 events
- Flood and Hail in Illinois, August 28, 20182 injured · $52,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Iowa, August 28, 2018$140,000 · 2 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777785, 777786, 777787, 777788, 777745, 777789, 777790, 777746, 777791, 777792, 777793, 777794, 777795, 777747, 777796, 777748, 777750, 777751, 777797, 777798, 777752, 777754, 777755, 777756, 777800, 777801, 777783, 777802, 777803, 777804, 777784, 777799, 777757, 777758, 779235, 777759, 777761, 777762, 777763, 777764, and more.